Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 141, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 12, 2002, 7:24 PM CDT for Perry County, Illinois. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 7:24 PM CDT (00:24 UTC)
- Expired
- May 12, 2002, 8:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Perry County, IL
The radar
The St Louis radar (KLSX), 123 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:00 PM CDT | Thunderstorm Wind 52 E | Du Quoin, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 6:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KPAH 130024 SVRPAH ILC145-130115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 724 PM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN SOUTHERN ILLINOIS * UNTIL 815 PM CDT * AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WILLISVILLE...MOVING EAST AT 55 MPH. * LOCATIONS IN THE WARNING INCLUDE DU QUOIN...PINCKNEYVILLE AND TAMAROA THIS IS A DANGEROUS STORM. LARGE HAIL AND DAMAGING WIND ARE LIKELY. MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PADUCAH. LAT...LON 3820 8960 3795 8960 3797 8918 3848 8929
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:44 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, May 12, 2:44 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002
PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.
BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.
OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.
.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
AND EARLY MONDAY.
PRESLEYIn the hours before
Special weather statement, May 12, 6:30 PM CDT, 54 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 630 PM CDT SUN MAY 12 2002 ...SEVERE THUNDERSTORM WATCH 293 IS IN EFFECT UNTIL 1100 PM CDT FOR PARTS OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA... THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN SOUTHEAST MISSOURI... PERRY...WAYNE...BOLLINGER...AND CAPE GIRARDEAU. IN SOUTHERN ILLINOIS... JEFFERSON...WAYNE...EDWARDS...WABASH...PERRY...FRANKLIN...HAMILTON... WHITE...JACKSON...WILLIAMSON...SALINE...GALLATIN...UNION...JOHNSON... POPE...AND HARDIN. IN SOUTHWEST INDIANA... GIBSON...POSEY...AND VANDERBURGH. A COLD FRONT WILL MOVE INTO THE REGION THIS EVENING. AHEAD OF THIS FRONT...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO PUSH ACROSS THE WATCH AREA. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BOTH LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS ALSO POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE READY TO TAKE IMMEDIATE ACTION IN THE EVENT A SEVERE THUNDERSTORM APPROACHES OR A WARNING IS ISSUED. IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY INTO THE SPOTTER HOTLINE.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:08 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 67 min |
| May 12, 7:37 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Williamson | 68 min |
| May 12, 8:08 PM CDT | Flash Flood Warning | PAH | Franklin, Jackson, Jefferson, Johnson, Perry, Union and 1 more | 6 hr |
| May 12, 10:41 PM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 3 hr |
| May 12, 11:06 PM CDT | Flash Flood Warning | PAH | Pope | 3 hr |
| May 13, 12:16 AM CDT | Flash Flood Warning | PAH | Alexander, Massac, Pulaski | 4 hr |
| May 13, 1:56 AM CDT | Flash Flood Warning | PAH | Union | 4 hr |
| May 13, 2:11 AM CDT | Flash Flood Warning | PAH | Edwards, Wabash, Wayne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.